Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 24, 2012Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 24, 2012, 2:57 AM CDT for Goodhue County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 2:57 AM CDT (07:57 UTC)
Expired
Jul 24, 2012, 3:45 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WWUS83 KMPX 240757
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 AM CDT TUE JUL 24 2012

MNZ070-077-078-240845-
DAKOTA-GOODHUE-RICE-
257 AM CDT TUE JUL 24 2012

...THUNDERSTORMS MOVING INTO DAKOTA...GOODHUE AND RICE COUNTIES 
THROUGH 345 AM CDT...

AT 254 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF NORTHFIELD. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STANTON.
  DENNISON.
  WASTEDO.
  HADER.
  WANAMINGO.
  ZUMBROTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4442 9322 4453 9312 4440 9256 4419 9271
      4419 9275
TIME...MOT...LOC 0757Z 298DEG 28KT 4443 9305

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 12:04 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 24, 12:04 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT TUE JUL 24 2012

.UPDATED FOR 06Z AVIATION DISCUSSION...

&&

.DISCUSSION...
THE UPPER LEVEL RIDGE ANCHORED OVER THE CENTRAL PLAINS WHICH HAS
BEEN RESPONSIBLE FOR KEEPING THE PRECIP CONFINED ACROSS SOUTHERN
CANADA WILL CONTINUALLY BE TRIMMED OFF ALONG ITS NORTHERN EDGE BY A
SERIES OF SHORTWAVES. THESE WAVES WILL INDUCE LOW LEVEL WARM AND
MOIST SOUTHERLY FLOW. THIS THETA_E ADVECTION WILL PROVIDE ADDED
SUPPORT FOR A FOCUSED AREA OF OVERNIGHT CONVECTION FROM EXTENDING
FROM CENTRAL MINNESOTA THROUGH WESTERN WISCONSIN. LOOKING AHEAD...A
POWERFUL SHORTWAVE CURRENTLY LOCATED OVER THE IDAHO PANHANDLE WILL
TRACK TOWARDS THE GREAT LAKES REGION AND DRIVE A COLD FRONT
THROUGH THE UPPERMIDWEST...SETTING THE STAGE FOR SOME MUCH COOLER
WEATHER.

TODAY THROUGH TUESDAY...WEST TO EAST ORIENTED FRONT IS NOTED ON
AFTERNOON SURFACE ANALYSIS FROM NEAR REDWOOD FALLS TO THE TWIN
CITIES TO EAU CLAIRE...WHILE VISIBLE/RADAR IMAGERY ILLUSTRATE AN
EXTENSIVE DECK OF HIGH CLOUDS AND ISOLD HIGH BASED SHOWERS SOUTH OF
THE BOUNDARY. IT IS A STICKY AFTERNOON...ESPECIALLY SOUTH OF THE
BOUNDARY WHERE DEWPOINTS ARE IN THE UPPER 60S TO MID 70S RANGE...AND
T/TD SPREADS ARE AROUND OR UNDER 10 DEGREES WITH LITTLE TO NO
BREEZE. HUMID CONDITIONS WILL REMAIN IN PLACE TONIGHT AS CLOUDS AND
PRECIPITATION CHANCES INCREASE WITH THE ASSISTANCE OF THE LLJ AND
ATTENDANT H85-H6 MOISTURE TRANSPORT. HAVE MAINTAINED THE HIGHEST
POPS /LIKELY/ BETWEEN 05Z AND 12Z TUESDAY. EXPECT RESIDUAL SHOWER
AND THUNDERSTORM ACTIVITY OVER EAST CENTRAL MN AND WEST CENTRAL WI
ON TUESDAY MORNING. WHILE SHOWER ACTIVITY SHOULD WANE FOR TUESDAY
AFTERNOON...A FAIR AMOUNT OF HIGH CLOUDS SHOULD KEEP TEMPS IN THE
MID TO UPPER 80S. HOWEVER...SOUTH CENTRAL/WEST MN COULD SNEAK INTO
THE LOWER 90S UNDER A BIT MORE SUNSHINE. - LS

TUESDAY NIGHT THROUGH SUNDAY...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP NEAR THE I-94 CORRIDOR TUESDAY NIGHT AS A
SURGE OF H925-H850 THETA_E ADVECTION LIFTS THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY WITH THE STRENGTHENING LOW LEVEL JET. A
DPROG/DT OF SREF PRECIP SHOWS A NORTHWARD TREND..SO HAVE TRIED TO
TRIM BACK POPS ACROSS THE SOUTH. A FEW ELEVATED SEVERE STORMS ARE
POSSIBLE OVERNIGHT. THE CONDITIONAL THREAT FOR SEVERE WEATHER WILL
LAST THROUGH WEDNESDAY AS WELL. NUMERICAL MODELS SEEM TO LATCH ONTO
ANOTHER SHORTWAVE ORIGINATING FROM THE ROCKIES AND MOVING ACROSS THE
REGION WEDNESDAY AFTERNOON. THIS COMBINED WITH RIGHT ENTRANCE REGION
OF AN UPPER LEVEL JET WILL CREATE FAVORABLE DYNAMICS FOR A FEW
SEVERE THUNDERSTORMS BY LATE AFTERNOON. THE EXACT PLACEMENT FOR THE
HIGHEST SEVERE THREAT WILL DEPEND HEAVILY ON THE CLOUD COVER AND
LOCATION OF OUTFLOW BOUNDARIES FROM PRIOR CONVECTION. A COLD FRONT
SHOULD THE PUSH THROUGH THE REGION FOR THURSDAY AS THE
AFOREMENTIONED IDAHO PANHANDLE SHORTWAVE MOVES TOWARDS THE GREAT
LAKES. TRAILING IN IS WAKE ARE H850 TEMPS AROUND 12C...AND SURFACE
DEWPOINTS NEAR 60. THIS WILL RESULT IN MUCH MORE COMFORTABLE
CONDITIONS OVER MN/WI...WITH HIGHS NEAR OR SLIGHTLY BELOW THE
SEASONAL AVERAGE BY THE END OF THE WEEK. LOOKING AHEAD...AN UPPER
LEVEL RIDGE WILL BUILD ACROSS THE HIGH PLAINS...WITH SOUTHERLY FLOW
AND WAA RETURNING ACROSS THE WEST BY EARLY NEXT WEEK. A FEW
SHORTWAVES WILL TRAVERSE THE CREST OF THE RIDGE...AND AS A RESULT
HAVE A FEW 20/30 POPS LATER IN THE WEEKEND. - JRB

&&

.AVIATION.../06Z TAF ISSUANCE/
AREA OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG A LINE JUST
NORTH OF THE MINNESOTA RIVER. BASED ON THE STORM LEVEL WINDS AND
LOW LEVEL JET...ANTICIPATE THESE STORMS TO SLOWLY PROPAGATE
SOUTHEASTWARD AND STAY SOUTH OF KAXN...KSTC...KRNH...AND KEAU...SO
HAVE REMOVED THUNDER FROM THESE SITES. THERE SHOULD BE A BREAK IN
THE PRECIP TOMORROW BEFORE ANOTHER ROUND DEVELOPS DURING THE LATE
EVENING CLOSER TO THE I-94 CORRIDOR.

KMSP...THE BULK OF THE PRECIP SHOULD REMAIN SOUTH OF KMSP...BUT
COULD SEE A FEW STRAY CELLS POP UP AND MOVE ACROSS THE METRO AREA.
THEREFORE HAVE A 2HR TEMPO GROUP TO ACCOUNT FOR THIS. SHOULD SEE
THE PRECIP END BY EARLY MORNING...WITH EASTERLY WINDS DEVELOPING
DURING THE DAY. FINALLY...ANOTHER ROUND OF CONVECTION WILL DEVELOP
OVERNIGHT...BUT AT THIS TIME IT LOOKS LIKE THE HIGHEST
PROBABILITIES WILL BE JUST NORTH OF THE METRO.

/OUTLOOK/
WEDNESDAY...VFR/MVFR WITH SHRA EARLY...THEN POSSIBLE MVFR/IFR STRATUS
OVERNIGHT. WINDS VRBL AT 5 KTS.
THURSDAY...POSSIBLE MVFR STRATUS EARLY WITH AFTERNOON TSRA. WINDS
WSW AT 5-10KTS. FRIDAY...VFR. WINDS NW 10G15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/LS/JRB
Hazardous weather outlook, Jul 24, 12:28 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 AM CDT TUE JUL 24 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1228 AM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH SUNRISE FOR MANY AREAS BETWEEN
INTERSTATE 94 AND THE MINNESOTA RIVER VALLEY. ISOLATED STORMS WILL
BE POSSIBLE ELSEWHERE ACROSS SOUTHERN AND CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY
AFTERNOON OF THIS WEEK. THE BEST CHANCES FOR THUNDERSTORMS LOOK
TO BE TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT WORKS THROUGH
THE AREA AND AGAIN THURSDAY AFTERNOON AS A STRONG UPPER LEVEL
SYSTEM MOVES ACROSS THE REGION. AFTER A BRIEF BREAK FROM THE
ACTIVE WEATHER FRIDAY NIGHT AND SATURDAY...THUNDERSTORM CHANCES
WILL RETURN SATURDAY NIGHT INTO SUNDAY. THE BEST CHANCE FOR
SEVERE WEATHER WITH ALL OF THIS ACTIVITY WILL COME WITH THE
PASSAGE OF THE COLD FRONT WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jul 23, 11:01 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT MON JUL 23 2012

MNZ069-070-077-078-240430-
DAKOTA-GOODHUE-RICE-SCOTT-
1101 PM CDT MON JUL 23 2012

AT 1059 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW MARKET. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MARKET.
  ELKO.
  CASTLE ROCK.
  NORTHFIELD.
  RANDOLPH.
  STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4457 9282 4435 9291 4451 9351 4468 9343
TIME...MOT...LOC 0401Z 287DEG 30KT 4457 9335

JRB
Special weather statement, Jul 23, 11:41 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1141 PM CDT MON JUL 23 2012

MNZ055-056-240530-
CHIPPEWA-SWIFT-
1141 PM CDT MON JUL 23 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA AND SWIFT
COUNTIES THROUGH 1230 AM CDT...

AT 1140 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF APPLETON. THIS STORM WAS MOVING
EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4538 9528 4513 9531 4521 9609 4539 9607
TIME...MOT...LOC 0441Z 274DEG 27KT 4529 9595

SPD
Special weather statement, Jul 23, 11:52 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 PM CDT MON JUL 23 2012

MNZ078-240515-
GOODHUE-
1152 PM CDT MON JUL 23 2012

...THUNDERSTORMS MOVING DEVELOPING OVER GOODHUE COUNTY THROUGH 1215
AM CDT...

AT 1149 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GOODHUE. THIS STORM WAS MOVING EAST AT 50 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODHUE.
  BELLECHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4436 9277 4452 9268 4446 9240 4445 9242
      4437 9242 4436 9245 4436 9254 4429 9255
      4429 9256
TIME...MOT...LOC 0452Z 290DEG 43KT 4441 9260

JRB
Special weather statement, Jul 24, 12:04 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT TUE JUL 24 2012

MNZ057-240545-
KANDIYOHI-
1204 AM CDT TUE JUL 24 2012

...THUNDERSTORMS MOVING DEVELOPING OVER KANDIYOHI COUNTY THROUGH 1245 AM
CDT...

AT 1159 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 6 MILES SOUTHWEST OF WILLMAR...OR 29 MILES SOUTHWEST OF
PAYNESVILLE. THESE STORMS WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PRIAM.
  SVEA.
  KANDIYOHI.
  LAKE LILLIAN.
  ATWATER.

LAT...LON 4514 9477 4492 9482 4501 9523 4513 9521
TIME...MOT...LOC 0504Z 275DEG 20KT 4505 9507

SPD
Special weather statement, Jul 24, 12:28 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 AM CDT TUE JUL 24 2012

MNZ047-048-240600-
POPE-STEVENS-
1228 AM CDT TUE JUL 24 2012

...THUNDERSTORMS DEVELOPING OVER POPE AND STEVENS COUNTIES
THROUGH 100 AM CDT...

AT 1226 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 8 MILES SOUTHWEST OF MORRIS...OR 11 MILES NORTHEAST OF
ARTICHOKE. THESE STORMS WAS MOVING EAST AT 30 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ALBERTA.
  MORRIS.
  HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4564 9574 4543 9573 4546 9618 4561 9616
TIME...MOT...LOC 0528Z 268DEG 25KT 4554 9604

SPD
Special weather statement, Jul 24, 2:57 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 AM CDT TUE JUL 24 2012

MNZ070-077-078-240845-
DAKOTA-GOODHUE-RICE-
257 AM CDT TUE JUL 24 2012

...THUNDERSTORMS MOVING INTO DAKOTA...GOODHUE AND RICE COUNTIES
THROUGH 345 AM CDT...

AT 254 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF NORTHFIELD. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STANTON.
  DENNISON.
  WASTEDO.
  HADER.
  WANAMINGO.
  ZUMBROTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4442 9322 4453 9312 4440 9256 4419 9271
      4419 9275
TIME...MOT...LOC 0757Z 298DEG 28KT 4443 9305

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:01 PM CDTSpecial Weather StatementMPXDakota29 min
Jul 23, 11:41 PM CDTSpecial Weather StatementMPXSwift49 min
Jul 23, 11:52 PM CDTSpecial Weather StatementMPXGoodhue23 min
Jul 24, 12:04 AM CDTSpecial Weather StatementMPXKandiyohi41 min
Jul 24, 12:28 AM CDTSpecial Weather StatementMPXStevens32 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.